Nebraska, 2022

Tornado and Hail in Nebraska, June 24, 2022

June 24, 2022 · NWS GLD · 3 events in 2 counties and zones

In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO. As these storms started dissipating, a line of thunderstorms formed in northeast Colorado and moved east-northeast. These storms extended from east central Colorado into west central Nebraska. Once the line of developing storms caught up to the remnants of the first storms, which had spread into portions of southwestern Nebraska, the line intensified. Over the next few hours in Nebraska these storms produced more nickel sized hail and severe winds. In addition, a landspout tornado occurred just north of Benkelman, NE in Dundy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 4:07 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 4:07 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 PM MDT Fri Jun 24 2022

.SHORT TERM...(This evening through Monday)
Issued at 155 PM MDT Fri Jun 24 2022

Upper ridge has retreated into the southern plains, and the
central plains will come more under the influence of a northern
stream trough moving out of the northern Rockies tonight and
Saturday. CAMs show convective initiation in northeast Colorado
later this afternoon in response to the falling upper heights,
with possibly more isolated convection further east towards the
Kansas border area which would be more associated with cyclonic
convergence around a broad surface low in northwest Kansas.
Colorado convection will eventually become dominant and move
across southwest Nebraska this evening. Strong signal from the
models that this cluster of storms will generate an outflow
boundary that moves across northwest Kansas/southwest Nebraska
this evening with wind gusts of 60 mph or greater likely.
Additional, but more isolated, convection may form on the outflow
boundary as it moves through northwest Kansas. Severe threat will
be over by about 06z as main cluster moves east, with only
isolated lingering showers/thunderstorms after midnight as the
cold front begins making its way through the forecast area. Low
temperatures will be in the 50s and 60s.

Aforementioned cold front will continue through the area Saturday
morning with breezy to windy north winds which continue through
the afternoon hours. High temperatures will be closer to normal
with highs in the upper 70s to lower 80s. Might see a few isolated
showers develop across far southern areas during the afternoon.
Rain chances will increase again in western and southern areas
Saturday night with another shortwave trough moving through the
mean trough axis. Best chances appear to stay across southeast
Colorado and into southwest Kansas. Instability is near zero with
only a few pockets of minimal MUCAPE, so thinking mostly showers
or light rain with only a few rumbles of thunder. Low temperatures
Saturday night will be in the 50s.

Sunday will be a bit cooler with post frontal upslope regime at
the surface and more of a zonal flow aloft. Light rain/shower
chances continue across southern/western areas, but slowly move
south through the day with better chances remaining closer to the
Front Range. High temperatures will be in the 60s and 70s, coolest
where clouds and precipitation persist. Precipitation chances will
continue to gradually move south Sunday night and into Monday
morning with only slight chances remaining. Low temperatures
Sunday night will be mainly in the 50s, with some upper 40s
possible in northeast Colorado.

Monday will see northwest flow aloft develop as the upper trough
moves axis moves further east into the northern plains. Shortwave
trough moves through in the afternoon with convection developing
near the front range. Storm motions will have a large southerly
component, but might say a stray storm make into far northeast
Colorado in the afternoon. Instability will be very limited
further east so no severe storms are expected. High temperatures
will be in the 70s and 80s, coolest in southern areas. Low
temperatures Monday night will once again fall into the 50s.

.LONG TERM...(Tuesday through Friday)
Issued at 200 PM MDT Fri Jun 24 2022

Long range guidance suggests little, if any, change to the
synoptic pattern in this period.. with ridging aloft over the
southern CONUS and the mid-latitude westerlies confined to higher
latitudes (>35-40N). With this in mind, expect near-or-above
normal temperatures. Precipitation (i.e. convection) chances on
any given day will highly depend upon the position/orientation and
proximity of the mid-latitude westerlies. Given that the Tri-State
area is progged to be situated on, or very near, the southern
periphery of the westerlies.. considerable uncertainty exists
w/regard to precip chances. At this time, predominately dry
conditions are anticipated. Climatologically, diurnal convection
is [relatively] more likely in northeast Colorado -- in closer
proximity to the Palmer Divide and Colorado Front Range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Fri Jun 24 2022

Mainly VFR conditions for both terminals during the forecast
period. VCTS possible for both sites from 01z-05z Saturday.

Winds for KGLD, east-southeast 10-20kts through about 01z-02z
then becoming north-northwest 15-25kts with some gusts to 35kts
possible from 01z-05z. By 21z Saturday becoming northeast
15-25kts.

Winds for KMCK, east around 10kts through 03z Saturday, then
north-northwest 10-20kts with gusts 25-40kts possible after 04z.
By 21z Saturday, north-northeast around 15-20kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...VINCENT
AVIATION...JN
Hazardous weather outlook, Jun 24, 5:06 PM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
606 PM MDT Fri Jun 24 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
606 PM MDT Fri Jun 24 2022 /706 PM CDT Fri Jun 24 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered strong to severe thunderstorms are possible
after 600 PM MDT/700 PM CDT along and west of Highway 27. This
activity will slowly move east this evening to areas east of Highway
27 through about midnight before exiting the area. The primary
hazards will be damaging wind gusts up to 65 mph and hail up to one
inch in diameter.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Locally heavy rainfall will be possible with thunderstorms Saturday
night for locations generally south of a line from Flagler to Leoti.

Near critical fire weather conditions are possible in Yuma county
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. We would appreciate
reports of severe weather via telephone and social media.

In the hours before

Special weather statement, Jun 24, 5:14 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM MDT Fri Jun 24 2022

COZ091-250030-
Kit Carson County CO-
614 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of northeastern Kit
Carson County through 630 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Burlington, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 433 and 435.
 Highway 385 between mile markers 187 and 205, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10220 3957 10219 3937 10205 3936 10205
      3927 10235 3945 10245
TIME...MOT...LOC 0014Z 238DEG 14KT 3939 10233

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Jun 24, 5:39 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
639 PM MDT Fri Jun 24 2022

COZ090-KSZ001-NEZ079-250115-
Yuma County CO-Cheyenne KS-Dundy NE-
639 PM MDT Fri Jun 24 2022

...Strong winds from thunderstorms will impact portions of
southeastern Yuma County in northeastern Colorado, western Cheyenne
County in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska through 715 PM MDT/815 PM CDT/...

At 638 PM MDT/738 PM CDT/, Doppler radar was tracking strong winds
from thunderstorms along a line extending from 5 miles southeast of
Wray to 12 miles west of Bonny Reservoir. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects, and lead to reduced visibility in
         blowing dust.

Locations impacted include...
  Bonny Reservoir and Haigler.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 4018 10168 3957 10198 3957 10250 4023 10213
TIME...MOT...LOC 0038Z 270DEG 25KT 4001 10218 3960 10240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist
Local storm report, Jun 24, 6:02 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 NNE BETHUNE           39.39N 102.37W
06/24/2022  M0.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

            MIX OF PEA TO HALF INCH HAIL. WINDS
            ESTIMATED 30-40 MPH.

&&

CJC
Special weather statement, Jun 24, 6:33 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
733 PM MDT Fri Jun 24 2022

KSZ001-NEZ079-250200-
Cheyenne KS-Dundy NE-
733 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 800 PM MDT/900 PM CDT/...

At 732 PM MDT/832 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of St. Francis, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3978 10185 4000 10189 4007 10142 3981 10141
TIME...MOT...LOC 0132Z 254DEG 27KT 3991 10176

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lundquist
Local storm report, Jun 24, 6:39 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/24/2022  M61 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

MRC
Local storm report, Jun 24, 6:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/24/2022  M61 MPH          KIT CARSON         CO   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
            S BURLINGTON. ASOS STATION KITR BURLINGTON
            CO AIRPORT.

&&

MRC

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dundy

When
June 24, 6:40 PM MST to 6:43 PM MST
Where
Dundy County, 3.77 mi NNW of Benkelman Jones Arpt to 4.26 mi N of Benkelman
Rating
EFU
Path length
2.07 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.101, -101.576

Brief landspout tornado observed by a couple trained spotters. Based on their accounts as well as radar imagery, this tornado occurred west of HWY 61 a few miles north of Benkelman, NE. Tornado stayed in open fields and no damage was observed.

Hail, Dundy

When
June 24, 6:55 PM MST
Where
Dundy County, 11.25 mi NW of Max
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.249, -101.530

A trained spotter reported dime to nickel sized hail. Nickel sized hail was the most common size. This spotter also reported estimated 50 mph wind gusts. Heavy rain was also reported at the time of the hail.

Thunderstorm Wind, Red Willow

When
June 24, 9:09 PM CST
Where
Red Willow County, 0.8 mi WNW of (Mck)mc Cook Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.594

Station at McCook, NE Airport.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038952, 1037996, 1037999.